Thunderstorm Wind, Lafayette
- When
- August 27, 5:00 PM CST
- Where
- Lafayette County, 1 mi S of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.117, -93.983
Numerous trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 1:47 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 247 PM CDT SUN AUG 27 2006 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT REMAINS STALLED ACROSS FAR NRN MO...THEN DRAPED SWD ALONG THE KANSAS PORTION OF THE I-35 CORRIDOR. WIDESPREAD OVERCAST HAS GIVEN WAY TO A FEW BREAKS IN THE QUASI-WARM SECTOR...ALLOWING TEMPERATURES TO APPROACH 80 DEGREES. AMAZINGLY ENOUGH...GIVEN AVAILABLE 12Z KTOP SOUNDING...THIS IS THE CONVECTIVE TEMPERATURE AND DEEP CONVECTION IS ALREADY BLOSSOMING ALONG AND AHEAD OF THIS BOUNDARY. INSTABILITY REMAINS WEAK...OWING TO A VERY NEUTRAL/SATURATED SOUNDING...MORE TYPICAL OF THE DEEP TROPICS. HOWEVER...VERY NARROW CAPE PROFILE AND PRECIPITABLE WATERS STILL IN THE 1.75 TO 2.00 RANGE SUPPORT AN ONGOING THREAT OF HEAVY RAINFALL AS RICH LOW LEVEL MOISTURE IS OVERTOPPED BY A PERSISTENT MOIST SWRLY MID-HIGH LEVEL PLUME. HAVE WORKED UP A DETAILED PNS/RAINFALL MAP OF THE LAST 3 DAYS WHICH I HOPE TO HAVE POSTED TO THE WEB LATER THIS AFTERNOON. ANYWHERE FROM 2.50 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL/WEST CENTRAL MISSOURI INTO EASTERN KANSAS. WITH POTENTIAL FOR ACTIVITY TO TRAIN TO THE NORTHEAST ALONG THE SLOW MOVING BOUNDARY THIS EVENING...WILL BE ISSUING A FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTH OF A LINE FROM ST. JOSEPH TO KIRKSVILLE. AGAIN...EVEN IN THE ABSENCE OF THE VIVID LIGHTNING SHOWS THE PAST FEW NIGHTS...RAINFALL RATES OF 2-3 INCHES PER HOUR WILL ACCOMPANY MANY CELLS. ACTIVITY SHOULD GENERALLY TAPER FROM WEST TO EAST AFTER MIDNIGHT AS ELONGATED SHORTWAVE PRESENTLY MOVING INTO CENTRAL KS CONTINUES EAST...SCOURING THE DEEP TROPICAL MOISTURE. THE RESULT MAY BE SOME VERY LOW STRATUS AND POTENTIALLY DENSE FOG OVER WRN MO/ERN KS LATER TONIGHT...BUT ENOUGH SHORT TERM CONCERNS AT THE MOMENT. RAIN CHANCES DONT END THERE HOWEVER AS AN UNUSUALLY DEEP UPPER LEVEL CYCLONE FINALLY WORKS ITS WAY OUT OF THE ROCKIES AND INTO THE PLAINS MONDAY AND TUESDAY. MAINTAINED SWRLY UPPER FLOW...COMBINED WITH APPROACHING UPPER LEVEL COLD POOL...WILL SUPPORT CONTINUED CONVECTIVE CHANCES (MAINLY DIURNAL) THROUGH TUESDAY. TEMPERATURES WILL BE SEASONABLY COOL (ALBEIT MUGGY) FOR THE NEXT 24-36 HOURS. AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH TUESDAY...EXPECT EVEN COOLER AND DRIER AIR TO FILTER IN FOR TUESDAY NIGHT WITH THE PROSPECTS FOR OVERNIGHT LOWS IN THE 50S LOOKING QUITE PROMISING. BOOKBINDER THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE GENERATION OF PRECIPITATION THIS WEEKEND...WILL PULL AWAY FROM THE FORECAST AREA BY MID WEEK. AN END TO PRECIPITATION IS EXPECTED BY WEDNESDAY AS THIS FEATURE MOVES EAST. TEMPERATURES SHOULD REMAIN RATHER MILD...RIGHT AROUND THE SEASONAL NORMALS...FROM MID TO LATE IN THE WORK WEEK...AS AN EASTERLY FETCH TO THE LOW LEVEL WINDS WILL DELAY ANY SUBSTANTIAL WARMUP. THE GREATEST UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST COMES WITH THE UPPER TROUGH PROGRESSION ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA LATE IN THE WEEK. THE MEDIUM RANGE MODELS ARE RATHER INCONSISTENT WITH HOW SOON TO GENERATE A CLOSED LOW...AND IN TURN HOW FAST TO TAKE THIS SYSTEM EAST. THE 06Z GFS CUTOFF THE LOW OVER EASTERN IDAHO AND WYOMING BY FRIDAY...KEEPING THE UPPER TROUGH AND ATTENDANT SURFACE FRONT WEST OF THE FORECAST AREA THROUGH THE WEEKEND. THE 12Z GFS DEPICTS THE CUTOFF LOW OVER MANITOBA MIDDAY ON FRIDAY...AND BRINGS THE SURFACE FRONT ACROSS THE AREA ON SATURDAY. KEPT WHAT WERE ALREADY SLIGHT PRECIPITATION CHANCES IN THE FORECAST ON SATURDAY WHICH WERE CLOSER TO THE 12Z GFS SOLUTION...BUT CONFIDENCE REMAINS LOW WITH THIS TIMING. STOFLET && .PREV DISCUSSION... /ISSUED 321 AM CDT SUN AUG 27 2006/ AFTERNOON CONVECTION IN CENTRAL OKLAHOMA DEVELOPED IN THE MOISTURE PLUME YESTERDAY AFTERNOON AND MOVED INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY IN THE EVENING BEFORE SPREADING INTO OUR FORECAST AREA AROUND MIDNIGHT. STORM ACTIVITY IS OCCURRING WITH THE HELP OF WARM AIR ADVECTION BETWEEN THE 800MB AND 700MB LEVEL WITHIN THE MOISTURE PLUME. ALREADY THIS MORNING SOME FLOODING HAS BEEN NOTED IN THE KANSAS CITY AREA. THE POTENTIAL FOR HEAVY RAIN AND THE NEED FOR SOME KIND OF FLOOD WATCH WILL BE THE PRIMARY FOCUS OF THE FORECAST. BOTH MODELS WANT TO PAINT MUCH OF THE FORECAST AREA WITH RAIN AND THUNDERSTORMS ALL DAY LONG...AND THROUGH THE EARLY MONDAY MORNING HOURS. THE GFS IS A LITTLE DRIER THAN THE NAM-WRF OVER THE NEXT 24 HOURS AS IT SPINS UP A 850MB LOW ACROSS SOUTHEAST KANSAS...WHICH SEEMS TO LIMIT THE NORTHWARD SPREAD OF RAIN BY KEEPING THE SURFACE AND UPPER LEVEL FRONT ALONG OR JUST SOUTH OF OUR SOUTHEASTERN EDGE. NAM-WRF IS MORE AGRESSIVE IN LIFTING THE FRONT AT THE SURFACE AND ALOFT FARTHER NORTH. THE DIFFERENCES IN THE MODELS CAN BE TRACKED BACK TO THE EXTENT TO WHICH EACH MODEL DIGS THE GREAT BASIN TROUGH AS IT MOVES INTO THE CENTRAL PLAINS. NAM-WRF KEEPS MORE ENERGY TIDED UP IN THE LOW WHILE THE GFS OPENS THE WAVE UP AND SHEARS IT ENERGY OUT INTO THE WESTERLIES. CURIOUSLY ENOUGH...THIS DOES NOT AFFECT THE TIMING OF THE TROUGHS MOVEMENT BETWEEN THE TWO MODELS UNTIL TUESDAY NIGHT WHEN THE GFS FINALLY MOVES THE AXIS TO OUR EAST WHILE THE THE NAM-WRF STILL HAS IT TO OUR WEST. PREFERENCE IN MODELS IN THE NEAR TERM IS FOR THE NAM-WRF. THOUGHTS ARE THAT THE GFS IS LIMITING THE NORTHWARD PROGRESS OF THE FRONT TOO MUCH WITH ITS DEVELOPMENT OF THE 850MB LOW. EVEN WITH THE NAM-WRF AS THE PREFERRED MODEL QUESTIONS EXIST AS TO WHERE THE HEAVY RAIN WILL BE. WILL THE RAINS SLOWLY PUSH NORTH TONIGHT WITH THE FRONT...OR JUMP NORTH QUICKLY? FOR THIS REASON I WILL LET THE DAY SHIFT PIN DOWN MORE ACCURATELY WHERE THE RAIN WILL AND WONT BE...AND THEREFORE DECIDE WHERE TO PLACE ANY NEEDED FLOOD WATCH. OTHERWISE...CHANGES TO THE GOING FORECAST ARE MOSTLY COSMETIC. SMALL ADJUSTMENTS TO TEMPERATURES AND POPS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS ALONG AND SOUTH OF A SAINT JOSEPH TO KIRKSVILLE LINE. KS...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS ALONG AND SOUTH HIGHLAND AND TROY KANSAS. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 PM CDT SUN AUG 27 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 311 PM CDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STALLED FRONTAL BOUNDARY STRETCHED FROM NORTHWEST MISSOURI THROUGH SOUTHWEST KANSAS WILL BE THE FOCUS FOR WIDESPREAD SHOWER AND A FEW THUNDERSTORMS OVER THE REGION THROUGH TONIGHT. EXCESSIVE RAINFALL...ON THE ORDER OF FOUR TO SEVEN INCHES...HAS FALLEN OVER THE PAST 2 DAYS ACROSS PORTIONS OF CENTRAL MISSOURI AND THE KANSAS CITY METRO. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL LIKELY LEAD TO FLASH FLOODING...ESPECIALLY ALONG URBAN AREAS AND HIGHLY RESPONSIVE RIVERS AND CREEKS. PERSONS IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE ACTION IF WATERS RISE RAPIDLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD NORTH KANSAS CITY 39.14N 94.56W
08/27/2006 CLAY MO UTILITY COMPANY
SEVERAL CARS STALLED ON ROADWAYS/INTERSECTIONS OF NORTH
KANSAS CITY...1.5 INCHES OF RAINFALL IN 40 MINUTES.
&&
DUXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TORNADO 3 ESE INDEPENDENCE 39.07N 94.30W
08/27/2006 JACKSON MO NWS EMPLOYEE
OBSERVED BY OFF DUTY NWS EMPLOYEE SPOUSE JUST NORTH OF
INDEPENDENCE CENTER
&&
HUDSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLASH FLOOD PRAIRIE VILLAGE 38.99N 94.64W
08/27/2006 JOHNSON KS TRAINED SPOTTER
4-6 INCHES OF RAIN COVERING THE INTERSECTION OF 75TH AND
STATE LINE ROAD...NUMEROUS OTHER ROADS WITH WATER
COVERING INTERSECTIONS.
0525 PM FLASH FLOOD KANSAS CITY 39.12N 94.55W
08/27/2006 JACKSON MO TRAINED SPOTTER
WATER RUNNING OVER WORNALL ROAD NEAR THE COUNTRY CLUB
PLAZA.
&&
DUXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 5 SW SIBLEY 39.13N 94.26W
08/27/2006 JACKSON MO LAW ENFORCEMENT
PUBLIC REPORT RELAYED BY LAW ENFORCEMENT OF A TORNADO ON
THE GROUND NEAR THE COMMUNITY OF ATHERTON.
&&
DUXThe Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527900.